Mumsnet has not checked the qualifications, experience, or professional qualifications of anyone posting on Mumsnet Talk and cannot be held responsible for any advice given on the site. If you have any serious medical concerns, we would urge you to consult your GP.

Mini pill advice please

(8 Posts)
verybusybear Wed 15-May-13 18:46:48

Hi,

I've been on the combined pill Microgynon for the last 3 years, with a 12 month ish break while having ds2.

I'm not on it for birth control really - I was always happy with condoms. But my mum was then diagnosed with ovarian cancer (and died from it) and since I'd heard that the pill helped prevent ovarian cancer, I started taking it.

It was a revelation in that I had lighter periods and the cramps, back ache and the horrendously spotty one to two weeks that I had every month were all much improved.

Last week however I'm pretty sure I had a migraine with aura (and with hindsight I probably had another one 2-3 months ago). Since this is a risk of stroke I've stopped taking the pill and made an appointment to see the doctor.

So my questions for you ladies are:

1) Will the doctor be willing to prescribe the mini pill if I have had aura migraines? I know they won't prescribe the combined pill, but I've heard different views about the mini pill
2) What mini pill would you advise? I'm terrified of the bad skin coming back as it really was quite bad! Would also like to not have the back ache and cramps return, but I guess I could live with that.
3) Will the mini pill help protect against ovarian cancer like the combined one did? (Perhaps a question for any medics!)

I'm 36 years old.

Thanks.

CitrusyOne Wed 15-May-13 18:49:45

I was suffering awful migraines and was prescribed cerazette which is technically a mini pill but you have 12 hours instead of 3 to take it. My migraines haven't been too bad on it. Don't know about the skin or the cancer though.

Oh, and I'm 34 if that helps ;)

I'm on Cerazette, I haven't had any migraines since I've been on it and I used to get them a lot. I have no periods at all, slight hormonal mood swings for the first 3 months but now none of that either. I have horrible skin normally but it's better than it was since starting this pill. I'm 26.

ammature Wed 29-May-13 22:52:34

Hi,

I joined mumsnet just to reply to your comment.

My mum also had and died from Ovarian cancer. What a shit disease! However I came off the pill not long ago largely because of this.

While the pill is linked with reducing ovarian cancer I personally felt for me it was not going to outweigh the list of side effects. Breast cancer risk in increased and as you might be aware concerns the same genes as ovarian.

I was on the combined pill for years which happily regulated my periods making them virtually painless. Then in 09 I had some migraines and the doctor changed me over to Cerazette mini pill. I though it was great that I had NO period and seemed totally convenient and great.

However I came off the pill because I started to experience pain in my right ovary during sex which with a family history like ours was pretty scary... I had an internal ultrasound which was clear and decided to come off the pill as both my dr and I agreed that it was doing something to my body. Since then I have had some Even more extreme pain during sex which dr thinks might be endometriosis.

I feel frustrated that the pill has certainly masked the symptoms and now I am waiting to see the gynaecologist to see what my outcome will be. Have a look at the leaflet In the pack with the cerazette, ovarian cysts are a side effect, last thing you want! Oh and I have acne now to!

My mum took the pill at various points in her life and it didn't prevent her developing the disease... I feel being aware of what's happening in your body and understanding what is right for you is much more empowering in taking care of yourself and preventing this disese then taking a known carcinogenic. Do you have any screening from your GP? I have an annual CA125 blood test.

Best of luck xx and so sorry about your mum x

verybusybear Sat 01-Jun-13 16:32:48

Hi. Thanks for al your replies. Especially ammature - I'm so sorry about your mum too.

We have breast cancer in the family too - in fact my grandmother and great grandmother on my mums side had it - and that covers all of the women on that side! Any disease / cancer is horrible, but I think that the ovarian one (rightly or wrongly) scares me more. Partly because my mum was younger than my grandmother or great grandmother when it was diagnosed, and partly because from the start she never really stood a chance. It was found late as is often the case with ovarian cancer.

I probably should ask to be CA125 tested every year, although it was never a great indicator for my mum.

I've decided to give Cerazette a go for three months and then decide. At the moment I'm not on anything and I've not enjoyed having the bloated tummy and ovulation cramps back! I also had a scan a couple of years ago as I'd not had ovulation pains before and so got a bit scared about what it might be.

Thanks again xx

specialsubject Sat 01-Jun-13 21:34:51

quite surprised you were given the pill on the basis of 'I heard'.

I had a couple of aura migraines and am on Cerazette since. No problems, no bleeding at all. BUT for some women it produces continuous bleeding. Everyone reacts differently so the experiences of others aren't much help.

if your doctor is happy to provide it, see how you get on.

fluffywhitekittens Sat 01-Jun-13 21:51:51

I stopped the combined pill due to having migraines and was on cerazette but I bled pretty much continuously and was feeling really Extra grumpy and short tempered and decided to stop. Was going to give it three months but can't face the thought of bleeding for that long sad
After googling it seems to be one of those things that either works really well for people or is absolutely awful.

verybusybear Sun 02-Jun-13 09:45:38

OK - replace 'I'd heard' for 'it's a medical fact'!

Whether Cerazette helps with preventing ovarian cancer is slightly less conclusive as it hasn't been around as long. However medical practitioners (including my GP) seem to think it should help as it prevents ovulation in 97% of women taking it. I hope so.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now